Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Gilbert's syndrome
Sep 25, 2005

Hi I'm an Italian man of 48. I was on Combivir+Viread for 1 and a half year. I started when my viral load was 14000 copies and CD4 count 148 13%. After about 3 months viral lod <50, CD4 221 17%. During this 1 one and a half year CD4 count always fluctuated on 200 cells 19% and never increased, though viral load remained undetectable. So my doc, in the hope of making CD4 cells increase, told me to switch to 2 Reyataz 150mg+1 Norvir 100mg + 1 Viread + 2 Epivir. I suffer from Gilbert's Syndrome(indirect bilirubin about 2.00), so I'm very much afraid of jaundice caused by Reyataz+Norvir. On surfing the Internet, I read that Norvir increases Reyataz amount and reduces the Viread one by 25%. %, so if you are going to use Viread with Reyataz, it's important to consider boosting it with ritonavir or using a higher dose of reyataz until more is known. Do you know which may this higher dose be? Could I take 3X150 mg Reayataz without Norvir? What about the risk of Jaundice in my case? Is it higher than people without Gilbert's Syndrome? Thanks.

Response from Dr. Young

Thanks for your post.

One of the characteristic side effects of atazanavir (Reyataz) is yellowing of the skin (jaundice) and eyes (scleral icterus). This is because of elevations in a blood chemical called bilirubin (a normal breakdown product of hemoglobin).

You're correct is so much that persons with Gilbert's syndrome (a hereditary, benign condition that causes elevations in bilirubin) might place you at increased risk for developing these side effects. Using a boosted atazanavir regimen has been correlated with higher rates of icterus and jaundice, though because tenofovir (Viread) tends to lower atazanavir levels (even when boosted) the rate should be lower among such multi-drug combos.

There isn't good guideance yet about how to dose adjust the atazanavir to account for this interaction, other than what you've already stated. We do know from the phase IV studies of atazanavir that a 600 mg dose causes a significant amount of jaundice. I wouldn't want to jeopardize your otherwise good viral response over untested drug pharmcology.

If it's a once-daily PI that you're looking for and potential jaundice makes you uneasy, there are a couple of other FDA-approved once-daily boosted PIs, namely fosamprenavir (Lexiva, Telzir) and our old trusted lopinavir/ritonavir (Kaletra); the later was recently approved for once-daily dosing.

I'd invest time in discussing these topics with your doctor before making any big changes.

Good luck, let us know how it turns out. BY



Previous
Which Regimen is Easier to Stop?
Next
eight-year old girl

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement